Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 76, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 13, 2003, 7:05 PM CDT for Calhoun County, Carroll County, Sac County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2003, 7:05 PM CDT (00:05 UTC)
- Expired
- May 13, 2003, 7:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, IA, Carroll County, IA, Sac County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2419 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
935
WUUS53 KDMX 140005
SVRDMX
IAC025-027-161-140030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT TUE MAY 13 2003
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CALHOUN COUNTY IN WEST CENTRAL IOWA
NORTHERN CARROLL COUNTY IN WEST CENTRAL IOWA
SOUTHEASTERN SAC COUNTY IN WEST CENTRAL IOWA
* UNTIL 730 PM CDT
* AT 700 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER LAKE CITY...OR ABOUT 36 MILES SOUTHWEST OF
FORT DODGE...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
8 MILES NORTHWEST OF LOHRVILLE AROUND 725 PM AND
8 MILES WEST OF RINARD AROUND 730 PM.
HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
LAT...LON 4213 9504 4211 9467 4222 9468 4225 9445
4238 9443 4236 9503
RUSSELL
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:40 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 13, 3:40 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT TUE MAY 13 2003 MAIN FORECAST CHALLENGE WILL BE IN THE SHORT TERM WITH AN ACTUAL DRY SPELL STILL POSSIBLE LATE THIS WEEK INTO VERY EARLY NEXT WEEK. MODELS FAIRLY CLOSE ON LARGER SCALE FEATURES THAT WOULD AFFECT OUR WEATHER AND HAVE OVERALL USED A MODEL BLEND. VIGOROUS SHORT WAVE TROUGH TO MOVE ACROSS THE NORTHERN PLAINS THIS EVENING AND INTO IA WEDNESDAY. STRONG DEEP LAYERED QG FORCING THIS AFTERNOON THROUGH 06Z ACROSS THE AREA. MODELS HAVE OVERFORECAST THE AMOUNT OF LOW LEVEL MOISTURE RETURN UP THE MO RIVER VALLEY INTO WESTERN IA. STILL A DECENT AREA OF LOW LEVEL CONVERGENCE AND DEEPER LAYERED CAPE TO OUR WEST WILL SUPPORT THE CONTINUATION OF STRONG STORMS W OF THE CWA THROUGH THE AFTERNOON AND VERY EARLY EVENING. OUR AREA DOES HAVE SOME ELEVATED INSTABILITY COUPLED WITH MODEST MOISTURE TRANSPORT AND MODERATE SPEED SHEAR WHICH WILL SUPPORT AN MCS TYPE SYSTEM MOVING ACROSS THE CWA THIS EVENING AND EARLY OVERNIGHT. I SUSPECT THE SYSTEM WILL WEAKEN AS IT MOVES E INTO IA AS ALL MODELS DIMINISH THE ELEVATED INSTABILITY BY 06Z. NORTHERN ZONES WILL HAVE BEST SHOT FOR PCPN SUPPORTED BY STRONG KINEMATIC FORCING AND UPPER DIVERGENCE. THE PCPN AREA SHOULD SWEEP E AND NE OF OUR AREA BY LATE TONIGHT WITH MAINLY DRY CONDITIONS EXPECTED THROUGH MOST OF THE MORNING. AS THE UPPER LOW DROPS SE OVER IA WEDS...THERE SHOULD BE ADDITIONAL SHOWERS THAT MOVE S OVER THE AREA DURING MAINLY THE AFTERNOON AND EVENING. WILL END ALL POPS BY MIDNIGHT THURS. AREA WILL THEN REMAIN UNDER WEAK UPPER RIDGING LATE IN THE WEEK AND DURING THE WEEKEND. LOOKS LIKE MOST CONVECTIVE ACTIVITY WILL BE CONFINED TO THE CENTRAL AND NORTHERN PLAINS. NEXT FRONTAL BOUNDARY LOOKS TO MOVE INTO IA TUESDAY WHICH WILL BRING OUR NEXT CHANCE FOR RAIN. TIL THEN...LOW LEVEL SE FLOW AND MODERATE H850 TEMPS WILL KEEP TEMPS NEAR SEASONAL NORMS. .DSM...NONE JAW
Hazardous weather outlook, May 13, 5:40 AM CDT, 13 hours 25 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 540 AM CDT TUE MAY 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE WILL DEVELOP ACROSS THE PLAINS TODAY AND MOVE INTO THE MID MISSOURI RIVER VALLEY BY THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE LOW ACROSS WESTERN IOWA BY MID TO LATE AFTERNOON. ENOUGH INSTABILITY IS EXPECTED TO BE PRESENT TO PRODUCE SOME SEVERE STORMS. THE PRIMARY THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. BY TONIGHT...THE THUNDERSTORMS ARE EXPECTED TO FORM INTO A LARGE COMPLEX AND MOVE EAST ACROSS MUCH OF CENTRAL IOWA. SOME SCATTERED SEVERE WEATHER IS EXPECTED WITH THE STORMS...AGAIN THE MAIN THREAT BEING FROM LARGE HAIL AND DAMAGING WINDS. IN ADDITION...MOISTURE RACING NORTH INTO THE SYSTEM WILL PRODUCE HEAVY RAINFALL...PRIMARILY ACROSS NORTHERN IOWA. RAINFALL FROM ONE TO ONE AND A HALF INCHES IS POSSIBLE WITH LOCALIZED HIGHER AMOUNTS. CONTINUE TO MONITOR THE WEATHER FOR ADDITIONAL UPDATES ON THIS APPROACHING SYSTEM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY...ESPECIALLY BY AFTERNOON AS DAYTIME HEATING DESTABILIZES THE ATMOSPHERE. HOWEVER...NO SEVERE WEATHER IS EXPECTED AT THIS TIME. RELATIVELY TRANQUIL WEATHER IS THEN FORECAST FOR THE REMAINDER OF THE OUTLOOK PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEST OF INTERSTATE 35 BY MID TO LATE AFTERNOON AND ACROSS ALL OF CENTRAL IOWA OVERNIGHT. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). COGIL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:31 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Greene | 59 min |
| May 13, 7:42 PM CDT | Tornado Warning | DMX | Calhoun, Carroll, Greene | 63 min |
| May 13, 8:30 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 45 min |
| May 13, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 27 min |
| May 13, 9:02 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 28 min |
| May 14, 1:58 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 47 min |
| May 14, 2:06 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 24 min |
| May 14, 2:08 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 52 min |
| May 14, 2:09 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 51 min |
| May 14, 2:13 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 62 min |
| May 14, 2:24 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 51 min |
| May 14, 2:35 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 25 min |
| May 14, 2:37 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 53 min |
| May 14, 2:53 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 52 min |
| May 14, 3:24 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 36 min |
| May 14, 4:04 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 41 min |
| May 14, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 15 min |
| May 14, 4:24 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 36 min |
| May 14, 4:26 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 34 min |
| May 14, 5:23 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Tama | 37 min |
| May 14, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 30 min |
| May 14, 6:11 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 19 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.